Additives in intravenous anesthesia modulates pulmonary inflammation in a model of LPS-induced respiratory distress
Background: It has been suggested that propofol with ethylenediaminetetraacetic acid (EDTA) can modulate the systemic inflammatory response. Prolonged higher levels of pulmonary inflammation are associated with poor outcome of patients with acute lung injury. In the present study, we hypothesized that pulmonary inflammation could be modulated by propofol with EDTA compared with propofol with sulfite. Methods: Respiratory distress was induced in rats (n=25) by intratracheal nebulization of lipopolysaccharide (LPS). After 24 h, animals were randomized to either propofol with EDTA (PropofolEDTA), propofol with sulfite (Propofolsulfite) or ketamine/midazolam (Ket/Mid); control animals received saline (n=30). Animals were ventilated for 4 h and blood gases were measured hourly. Bronchoalveolar lavage (BAL) was performed for cytokine analysis of: tumor necrosis factor (TNF), interleukin (IL)-6 and macrophage inflammatory protein (MIP)-2. Results: LPS led to increased pulmonary inflammation in all groups compared with the control groups. Gas exchange deteriorated over time only in the LPS Propofolsulfitegroup and was significantly lower than the Ket/Mid group. Only IL-6 was significantly higher in the LPS Propofolsulfitegroup compared with both the Ket/Mid group and the PropofolEDTAgroup. Conclusion: Pulmonary IL-6 can be modulated by additives in systemic anesthesia. Implication Statement: This study demonstrates that pulmonary inflammation caused by direct lung injury can be modulated by intravenous anesthesia used in critically ill patients.
|Persistent URL||dx.doi.org/10.1111/j.1399-6576.2008.01844.x, hdl.handle.net/1765/24802|
Haitsma, J.J., Lachmann, B.F., & Papadakos, P.J.. (2009). Additives in intravenous anesthesia modulates pulmonary inflammation in a model of LPS-induced respiratory distress. Acta Anaesthesiologica Scandinavica: an international journal of anaesthesiology and intensive care, pain and emergency medicine, 53(2), 176–182. doi:10.1111/j.1399-6576.2008.01844.x